To the Editor.—In a recent commentary, Brummett1 drew attention to a common, yet potentially life-threatening, drug interaction between nonselective β-adrenergic blockers and epinephrine. However, there were some serious typographical errors in his article and misleading recommendations as to the appropriate clinical response.
First, β1 and β2 have been transposed throughout the commentary. The β1-receptors, not the β2, are those found in the heart, which, when stimulated, increase heart rate and contractility.2 Epinephrine activates both α- and β2-receptors in blood vessels to mediate the opposing effects of vasoconstriction (α) and vasodilation (β2). The net effect of low doses of epinephrine in healthy patients is only an increase in heart rate because of β1 stimulation.3 Higher doses of epinephrine produce systolic hypertension as well as tachycardia.3 If the β1- and β2-receptors are blocked by a
ROY RC, WEEKS DB. Otolaryngologists Using Local Anesthetics Containing Epinephrine. Arch Otolaryngol. 1985;111(4):280–281. doi:10.1001/archotol.1985.00800060104021
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: